Relationship between adverse events associated with lenvatinib treatment for thyroid cancer and patient prognosis
- Hiroyuki Iwasaki
- Soji Toda
- Daisuke Murayama
- Shin Kato
- Ai Matsui
Affiliations: Department of Breast and Endocrine Surgery, Kanagawa Cancer Center, Yokohama, Kanagawa 241‑8515, Japan
- Published online on: December 16, 2020 https://doi.org/10.3892/mco.2020.2190
Copyright: © Iwasaki
et al. This is an open access article distributed under the
terms of Creative
Commons Attribution License.
Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )
This article is mentioned in:
Tyrosine kinase inhibitors (TKIs) were first approved for treating radioactive iodine‑refractory differentiated thyroid cancer (DTC) and anaplastic thyroid cancer (ATC) 5 years ago. Among them, lenvatinib has a high response rate and has become the first‑line drug for treating thyroid cancer. Although it has a high response rate, it is also characterized by a high frequency of adverse events (AEs). AEs previously reported in a phase II study occurred after the practical application of TKI therapy. However, the type and frequency of AEs that occurred were significantly different. The present study investigated the type and frequency of AEs in the real‑world setting and examined their relationship with prognosis. Between June 2015 and May 2020, 111 patients (79 patients with DTC and 32 patients with ATC) were treated with lenvatinib. An investigation of lenvatinib AEs, including fatal events, revealed that fistula formation or severe tumor regrowth after the discontinuation of treatment was an AE associated with poor prognosis. In total, 11 patients with ATC (34.4%) and 7 patients with DTC (8.9%) developed skin fistula. The mortality rate among these patients was 38.9% (7/18), including three deaths caused by major bleeding and four deaths attributable to mediastinitis or pneumonia. In the DTC group, irreversible regrowth occurred in all 7 patients who required drug withdrawal because of AEs, and all patients died. Conversely, overall survival was longer among patients with DTC and hand‑foot syndrome (HFS). Therefore, the present study illustrated that although lenvatinib therapy can result in severe AEs requiring dose reduction or treatment discontinuation, the HFS appearance portends a good prognosis in patients treated with lenvatinib.